OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 18, Iss. 5 — May. 1, 2001
  • pp: 1112–1121

Geometrical renormalization approach to calculating optical properties of fractal carbonaceous soot

Vadim A. Markel and Vladimir M. Shalaev  »View Author Affiliations


JOSA A, Vol. 18, Issue 5, pp. 1112-1121 (2001)
http://dx.doi.org/10.1364/JOSAA.18.001112


View Full Text Article

Enhanced HTML    Acrobat PDF (268 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We develop a theoretical approach to calculating optical properties of carbonaceous soot in the long-wavelength limit. Our method is based on geometrical renormalization of clusters; it avoids both the inaccuracy of the dipole approximation in its pure form and the numerical complexity of rigorous direct methods of solving the EM boundary problem. The results are verified by comparison with the experimental measurements for specific extinction of diesel soot in the spectral region from 0.488 µm to 0.857 cm that were performed by Bruce et al. [Appl. Opt. 30, 1537 (1991)]. The theory leads to analytical expressions that are applicable to different soots, with various geometrical properties and optical constants. We show that the functional form of the long-wavelength asymptote of the specific extinction can depend critically on a parameter characterizing the sample geometry, and we identify the critical value of this parameter.

© 2001 Optical Society of America

OCIS Codes
(010.1110) Atmospheric and oceanic optics : Aerosols
(290.1090) Scattering : Aerosol and cloud effects
(290.2200) Scattering : Extinction
(290.3770) Scattering : Long-wave scattering

History
Original Manuscript: June 15, 2000
Revised Manuscript: November 3, 2000
Manuscript Accepted: November 8, 2000
Published: May 1, 2001

Citation
Vadim A. Markel and Vladimir M. Shalaev, "Geometrical renormalization approach to calculating optical properties of fractal carbonaceous soot," J. Opt. Soc. Am. A 18, 1112-1121 (2001)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-18-5-1112

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited